Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Dermatology | Oncology | Pharmacy | Reproductive Medicine | News

Back to Health News

Baldness Drug May Cause Sexual Side Effects: FDA

Last Updated: April 12, 2012.

 

A related compound is prescribed to treat enlarged prostate glands

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
A related compound is prescribed to treat enlarged prostate glands.

By Steven Reinberg
HealthDay Reporter

THURSDAY, April 12 (HealthDay News) -- Two Merck & Co. drugs -- one to treat hair loss in men, the other to treat an enlarged prostate gland -- will get revised labels warning of potential sexual side effects that can last even after patients stop taking the drugs, the U.S. Food and Drug Administration said Thursday.

The two drugs -- Propecia to combat male pattern baldness, and Proscar, to treat enlarged prostates -- share the same chemical compound, called finasteride. One dose of Propecia contains 1 milligram of finasteride; one dose of Proscar contains 5 milligrams.

The new Propecia label will include a warning of "libido disorders, ejaculation disorders, and orgasm disorders that continued after discontinuation of the drug," the FDA said in a news release.

The Proscar label will include a warning about "decreased libido that continued after discontinuation of the drug," the agency said.

The labels of both drugs will also carry about a description of reports of male infertility and/or poor semen quality that clears up or improves after the drugs are stopped.

Although a cause-and-effect relationship between the drugs and these side effects hasn't been established, case reports suggest there's a potential problem, the FDA said.

The agency added, however, that only a small percentage of men using these drugs have experienced an adverse sexual event.

The FDA said it believes the drugs are safe to take for their approved uses. It recommends that patients and their doctors consider the new information on the revised labels when weighing a best treatment option.

Last year, both drugs' labels were changed to warn of the possibility of erectile dysfunction even after discontinuing the drug, according to the FDA.

Dr. Anthony D'Amico, chief of genitourinary radiation oncology at Brigham and Women's Hospital in Boston, said Thursday that the revised labels contain "an important message that people need to hear."

"Particularly because Propecia is used by 20- and 30-year-olds for hair loss and these are people of childbearing age, so if they are getting issues with fertility that a big issue," he said.

In a statement released Thursday afternoon, Merck said:

"Merck believes that Propecia and Proscar are generally well tolerated and effective for their respective intended uses in accordance with their approved product labeling. In addition, please note that a causal relationship between the use of Propecia or Proscar and continued sexual dysfunction after discontinuation of treatment has not been established."

D'Amico said Thursday's announcement from the FDA "points up the usefulness of post-marketing studies on drugs that have been studied, but not for long enough periods to know what can happen when large numbers of people use them and what happens when they are discontinued."

More information

For more on the label changes, visit the U.S. Food and Drug Administration.

SOURCES: Anthony D'Amico, M.D., chief of genitourinary radiation oncology, Brigham and Women's Hospital, Boston; April 12, 2012, news release, U.S. Food and Drug Administration; April 12, 2012, news release, Merck & Co., Whitehouse Station, N.J.

Copyright © 2012 HealthDay. All rights reserved.


Previous: Common Plastics Chemical Might Boost Diabetes Risk Next: Politics May Get in the Way of Empathy, Research Shows

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.